Pennsylvania, 2011

Flash Flooding and Damaging Winds in Pennsylvania, April 16 to 17, 2011

April 16 to 17, 2011 · NWS CTP · 12 events in 7 counties and zones

A dynamic area of low pressure and trailing frontal zone moved across southeastern Pennsylvania during the late afternoon and evening, producing intense lines of heavy showers and thunderstorms. Deep moisture and very strong wind fields ahead of the frontal system produced torrential rains, flash flooding and localized wind damage across the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A dynamic area of low pressure and trailing frontal zone moved across southeastern Pennsylvania during the late afternoon and evening, producing intense lines of heavy showers and thunderstorms. Deep moisture and very strong wind fields ahead of the frontal system produced torrential rains, flash flooding and localized wind damage across the Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 16, 2:58 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 16, 2:58 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT SAT APR 16 2011

.SYNOPSIS...
DEEP STORM SYSTEM NORTH OF CHICAGO AT 15Z WILL CONTINUE UP
THROUGH THE CENTRAL LAKES DRAGGING A STRONG FRONTAL SYSTEM ACROSS
THE REGION LATER TODAY AND THIS EVENING. THIS FRONT WILL BE
ACCOMPANIED BY NUMEROUS HEAVY SHOWERS AND GUSTY WINDS. COOLER AIR
WILL MOVE INTO THE AREA BEHIND THE FRONT ON SUNDAY. THERE WILL A
CHANCE OF RAIN EARLY NEXT WEEK AS A WAVY FRONTAL ZONE STAYS VERY
CLOSE TO THE AREA. A STRONG COLD FRONT IS FINALLY EXPECTED TO
CLEAR THINGS OUT AROUND MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WATER VAPOR IMAGES SHOW A POWERFUL UPPER LOW SPINNING OUT OF
ILLINOIS TWD OHIO. CLOUD TOPS ARE COOLING RAPIDLY NOW FROM THE
WESTERN CAROLINAS UP THROUGH THE LOWER LAKES WITH LIGHTNING
BECOMING MORE NUMEROUS OVER CENTRAL WEST VIRGINIA. RADAR SHOWS A
DEVELOPING LINE OF CONVECTION...STARTING TO TAKE ON THE APPEARANCE
OF A NARROW COLD FRONTAL RAIN BAND IN THIS AREA.

ALL INDICATORS CONTINUE TO POINT TO AN EVENTFUL AFTERNOON AS THE
60-85KT SSE LOW LEVEL JET COMES ROARING THROUGH THE REGION.
ANOMALY CHARTS SHOW ALL THE RIGHT INGREDIENTS FOR A HEAVY RAIN AND
POSSIBLE HIGH WIND GUST EVENT SLIDING ACROSS THE AREA LATER TODAY.
STRONG LOW LEVEL MOISTURE FLUX...A +4 TO +6 STD DEV LOW LEVEL
JET...PWATS SURGING TO 2-3 STD DEV ABOVE NORMAL AND THE TRADEMARK
EJECTING NEGATIVELY TILTED UPPER SHORTWAVE ALL SUGGEST THE
POTENTIAL FOR A STRONG BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
BRINGING DAMAGING WIND GUSTS TO THE AREA DESPITE BEING COLD AIR
DAMMED AT THE CURRENT TIME. ADDITIONALLY...HRRR OUTPUT DEVELOPS
THIS STRONG NCFRB FEATURE FOR BETWEEN 20-23Z OR SO. AT THE VERY
LEAST...WE WILL HAVE A GOOD 3-6 HOUR PERIOD OF HEAVY RAIN THIS
AFTERNOON.

TIMING OF THE FRONT HAS IT EXITING THE MY EASTERN ZONES BETWEEN
ABOUT 9PM AND MIDNIGHT THIS EVENING. THE HEAVIEST RAINS WILL
TAPER OFF TO SHOWERS AND MOVE EAST. OPERATIONAL NAM/GFS AND 09Z
SREF ALL POINT TO PRECIP BEING BASICALLY OVER BY ABOUT 03Z. THE
USUAL LIGHT SHOWERS WILL LIKELY LINGER IN THE LAURELS AND PORTIONS
OF THE NW MOUNTAINS...BUT ESSENTIALLY THE STORM WILL BE WINDING
DOWN BEFORE MIDNIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SUNDAY WILL FEATURE MOSTLY CLOUDY TO CLOUDY SKIES ACROSS THE
NORTHERN AND WESTERN MOUNTAINS...WHILE THE CENTRAL AND SOUTHEAST
VALLEYS SEE AT LEAST A FEW PERIODS OF SUNSHINE.

DEEP LOW PRESSURE LIFTING NE OF THE UPPER GREAT LAKES SUNDAY WILL
COMBINE WITH HIGH PRESSURE OVER THE FLORIDA PANHANDLE TO CREATE A
FAIRLY TIGHT PRESSURE GRADIENT ACROSS PENN.

WEST TO WSW WINDS WILL INCREASE SUNDAY MORNING...AND WILL BE GUSTY
IN THE 30-40MPH RANGE AS A 50 KT WESTERLY WIND MAX AT 850 MB
SWEEPS ACROSS THE STATE. ANOTHER WIND ADVISORY MAY BE NEEDED.

A COLD POOL AT 700-500 MB /-12C AT 700 MB...AND -30C AT 500 MB/
WILL CROSS THE NRN HALF OF PENN SUNDAY. THIS FEATURE WILL HELP TO
GENERATE SCTD RAIN SHOWERS ACROSS THE NRN AND WRN MTNS. THE RAIN
COULD BE MIXED WITH WET SNOW FLAKES SUNDAY MORNING AT ELEVATIONS AOA
1800 FT MSL OVER NWRN PENN.

HIGH TEMPS SUNDAY WILL VARY FROM THE MID 40S INVOF KBFD...TO
AROUND 60F IN OUR FAR SE ZONES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LIFTING LONG WAVE TROF WILL LEAVE ZONAL FLOW ACROSS THE CONUS IN
ITS WAKE BY EARLY NEXT WEEK. UPR TROF IS FORECAST TO  DROP INTO
THE PLAINS BY MID WEEK...LEADING TO RISING HEIGHTS OVER THE
MID ATLC REGION DURING THE MIDWEEK. AFOREMENTIONED TROF IS FCST TO
LIFT THRU THE REGION THUR INTO FRI WITH ANOTHER SHOT OF SIG PCPN.
A SHORT PD OF DRY WEATHER WILL MOVE ACROSS THE REGION LATE IN THE
WEEK BEFORE ANOTHER SYSTEM MOVES THROUGH THE NORTHERN STREAM
TOWARD PA FOR NEXT WEEKEND.

EXPECT A WELL-DEFINED WARM FRONT TO SLOWLY DRIFT NORTH ACROSS THE
CWA MONDAY AND MONDAY NIGHT...POSSIBLY STALLING OUT ACROSS NRN PENN
FOR AWHILE.

THE WARM FRONT WILL LIFT FURTHER TO THE NORTH AND INTO NEW YORK
STATE ON LATER TUESDAY INTO WED. THERE IS SOME NORTH TO SOUTH
VARIATION IN POSITION OF WARM FRONT AND SHOWER ACTIVITY BASED ON
THE LATEST OPERATIONAL GUIDANCE AND ENSEMBLES. HOWEVER...THE BEST
CHC FOR SHOWERS WILL BE ACROSS NWRN HALF OF PENN MON-TUE. MONDAYS
HIGH TEMPS WILL BE COMPARABLE TO SUNDAYS...THEN TUESDAY LOOKS TO
BE 5-10F WARMER AS RIDGE SHARPENS AHEAD OF APPROACHING SYSTEM.

WED WE'LL BE IN THE WARM SECTOR...AND LOOKS TO BE WARMEST DAY OF THE
WEEK AS WARM FRONTAL BOUNDARY FINALLY SLIDES NORTH OF PA WHILE
ASSOCIATED LOW PRESSURE SYSTEM MOVES FROM THE OHIO VALLEY INTO THE
GREAT LAKES. TEMPS SHOULD EASILY REACH THE 60S/70S /NEARLY 15F ABOVE
NORMAL/ BEFORE COLD FRONT PUSHES EAST THROUGH THE STATE BRINGING SCT
THUNDERSTORMS LATER WED AFTERNOON INTO WED NIGHT.

THE FRONTAL BOUNDARY WILL MOVE WELL TO THE EAST ON THU AS SECONDARY
TROUGH APPROACHES...BRINGING ABOUT A 10F COOL DOWN THU FOLLOWED BY
ANOTHER 5-10F COOL DOWN FOR FRI AS COLD AIR FILTERS IN. HIGH
PRESSURE FINALLY BRINGS MORE SETTLED WEATHER TO THE REGION LATE WEEK.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
OCCLUDED FRONT WILL SWEEP ACROSS THE AREA LATE AFTERNOON INTO THE
EARLY EVENING. WIDESPREAD MVFR/IFR WITH HEAVY RAIN AND GUSTY
WINDS/LLWS WILL CONTINUE THROUGH FROPA BEFORE GRADUALLY IMPROVING
AFTER FROPA.

VERY STRONG SELY LL JET OF 50-70KTS IS PRODUCING LLWS/GUSTY SFC
WNDS AND ADVECTING DEEP MOISTURE INTO THE FCST AREA. RADAR SHOWS
NUMEROUS SHOWERS...SOME OF WHICH ARE HEAVY...ALL STREAKING NORTH
OUT OF THE MID ATL STATES.

HRRR MODEL DATA INDICATES THE DEVELOPMENT OF A NARROW LINE OF
STRONGLY FORCED SHOWERS WITH EMBEDDED THUNDERSTORMS BETWEEN ABOUT
20-23Z...WITH THESE WORKING ACROSS THE AREA FROM CENTRAL PA TO THE
EASTERN PORTIONS OF THE FCST AREA. IF THIS LINE OF CONVECTION
MANAGES TO FORM...WE COULD SEE BRIEF SEVERE WIND GUSTS OVER 50KT
AND TORRENTIAL DOWNPOURS DROPPING VIZ UNDER A MILE FOR A TIME.

AFTER FROPA...SFC WNDS WILL SHIFT TO THE WSW THEN TO THE WEST/NW
AS BROAD CYCLONIC FLOW DEVELOPS IN ITS WAKE. COLDER AIR ALOFT
SHOULD SUPPORT OCNL RAIN/SNOW SHOWERS LATE TONIGHT MAINLY OVR WRN
SXNS GIVEN UPSLOPE ENHANCEMENT. CONDS WILL IMPROVE E OF THE MTNS
WHILE BFD/JST LKLY STAY MVFR OR LOWER INTO SUN MORNING.

OUTLOOK...

MON-WED...A NEARLY STATIONARY FRONT WILL REMAIN IN THE VICINITY OF
THE FORECAST AREA KEEPING MVFR CONDS POSSIBLE WITH OCCASIONAL
SHOWERS.
THU...VFR

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR PAZ006-012-018-
019-026>028-035>037-041-042-045-046-049>053-056>059-063>066.
FLASH FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR PAZ028-042-045-046-
049>053-056>059-063>066.
WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR PAZ004-005-010-
011-017-024-025-033-034.
FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ017>019-
024>027-033>036.

&&

SYNOPSIS...LA CORTE/GARTNER
NEAR TERM...LA CORTE/GARTNER
SHORT TERM...LA CORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...LA CORTE
Hazardous weather outlook, Apr 16, 5:07 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
607 AM EDT SAT APR 16 2011

PAZ006-012-037-041-171015-
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
607 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WESTERLY WINDS OF 35 TO 45 MPH ARE LIKELY ON SUNDAY IN THE
WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAIN...FLOODING
AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ004-005-010-011-171015-
WARREN-MCKEAN-ELK-CAMERON-
607 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WESTERLY WINDS OF 35 TO 45 MPH ARE LIKELY ON SUNDAY IN THE
WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAIN...FLOODING
AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ064>066-171015-
ADAMS-YORK-LANCASTER-
607 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WESTERLY WINDS OF 35 TO 45 MPH ARE LIKELY ON SUNDAY IN THE
WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAIN...FLOODING
AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ036-171015-
FRANKLIN-
607 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WESTERLY WINDS OF 35 TO 45 MPH ARE LIKELY ON SUNDAY IN THE
WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAIN...FLOODING
AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ017-024-025-033-034-171015-
CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
607 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WESTERLY WINDS OF 35 TO 45 MPH ARE LIKELY ON SUNDAY IN THE
WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAIN...FLOODING
AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ018-019-026-035-171015-
NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-FULTON-
607 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WESTERLY WINDS OF 35 TO 45 MPH ARE LIKELY ON SUNDAY IN THE
WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAIN...FLOODING
AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ028-042-045-046-049>053-056>059-063-171015-
JUNIATA-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-
607 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WESTERLY WINDS OF 35 TO 45 MPH ARE LIKELY ON SUNDAY IN THE
WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAIN...FLOODING
AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ027-171015-
MIFFLIN-
607 AM EDT SAT APR 16 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WESTERLY WINDS OF 35 TO 45 MPH ARE LIKELY ON SUNDAY IN THE
WAKE OF A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF HEAVY RAIN...FLOODING
AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

LAMBERT/STEINBUGL

In the hours before

Special weather statement, Apr 16, 2:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT SAT APR 16 2011

PAZ036-063>065-162030-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-YORK PA-
353 PM EDT SAT APR 16 2011

...THUNDERSTORMS WITH STRONG WIND GUSTS WILL AFFECT ADAMS...EASTERN
FRANKLIN...NORTHWESTERN YORK AND SOUTHERN CUMBERLAND COUNTIES...

AT 345 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
ORRSTOWN TO 13 MILES SOUTH OF HAGERSTOWN...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL BE NEAR SHIPPENSBURG AROUND 400 PM...PINE GROVE FURNACE AROUND
415 PM AND GERMANTOWN AROUND 430 PM. DOWNED TREES HAVE ALREADY BEEN
REPORTED ALONG THIS LINE AS IT CROSSED WESTERN PENNSYLVANIA.

LAT...LON 4012 7769 4014 7701 3972 7705 3972 7772

FORECASTER: KF

The radar

The Sterling radar (KLWX), 109 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
April 16, 3:55 PM EST
Where
Adams County, 0.53 mi W of Abbottstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.880, -76.990

Thunderstorm winds estimated near 60 mph knocked down trees in Abbottstown.

Flash Flood, Cumberland

When
April 16, 4:00 PM EST to 9:30 PM EST
Where
Cumberland County, Carlisle Spgs to 1.64 mi SSW of Mc Crea
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.270, -77.170

Flash flooding resulted in 12 water rescues of people in cars on flooded roads at several locations. Cedar Run was reported out of banks and flooding Old Gettysburg Road near Shiremanstown.

Flash Flood, Adams

When
April 16, 4:25 PM EST to April 17, 3:00 AM EST
Where
Adams County, 1.74 mi NNW of Wenksville to 0.53 mi SSE of Fairfield Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.002, -77.315

Numerous water rescues of stranded motorists were made by boats and helicopters. No injuries were reported but several people were taken to area hospitals for evaluation. Several residences were evacuated due to high waters along area creeks. The Gettysburg Fire Department, assisted by several local fire departments, evacuated 27 boy scouts via boat from the Gettysburg Campground. The boy scouts were relocated to the Eisenhower Inn. SR 94 was closed due to high water in Reading Township. Helicopters used in rescue operations were provided by Troop 3 of Maryland State Police and Stat Medivac from Thomasville, York County, PA. Opossum Creek was also out of its banks.

Flash Flood, Dauphin

When
April 16, 5:45 PM EST to 11:30 PM EST
Where
Dauphin County, 1.61 mi NNW of Pleasant Hills to 1.11 mi SE of Pleasant Hills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.343, -76.826

Very heavy, short duration rainfall resulted in small stream flooding and several road closures near Linglestown.

Flash Flood, Franklin

When
April 16, 6:00 PM EST to 10:00 PM EST
Where
Franklin County, 0.87 mi ENE of Anberson to 1.12 mi WSW of Amberson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.175, -77.655

Flash flooding was widespread across the area. Some reports included flooding at Falling Spring Creek at Kennedy Street and 5th Avenue in Chambersburg as well as the intersection of Hickory Run Road and Orestown Road. A water rescue was reported in Southhampton Township. Also in Chambersburg, Conococheague Creek was flooded at Commerce Street. Roads were flooded and closed in Letterkenny and Lurgan Townships. Iron Bridge Road was reported flooded at the Confluence of the West and East Branch of Antietam Creek near Waynesboro.

Flash Flood, Schuylkill

When
April 16, 6:30 PM EST to 11:30 PM EST
Where
Schuylkill County, 1.15 mi ENE of Tower City Arpt to 1.2 mi ENE of Mt Carbon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.557, -76.550

The 911 center reported three flooded roadways in the Tower City and St. Clair areas.

Flash Flood, Lebanon

When
April 16, 7:00 PM EST to 11:30 PM EST
Where
Lebanon County, 0.41 mi W of Annville Millard Arp to 0.92 mi WNW of Annville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.320, -76.538

Heavy rainfall in a short period of time resulted in Quittaphilla Creek flooding from 22nd Street in Lebanon to Route 442 in Annville.

Thunderstorm Wind, York

When
April 16, 7:05 PM EST
Where
York County, West Manheim
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.720, -76.920

Thunderstorm winds estimated near 60 mph knocked down trees and damaged a house in West Manheim.

Thunderstorm Wind, York

When
April 16, 7:20 PM EST
Where
York County, 1.38 mi S of Franklintown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.060, -77.020

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along SR 74 in Warrington Township.

Thunderstorm Wind, York

When
April 16, 7:25 PM EST
Where
York County, 0.87 mi NW of York
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.960, -76.730

Thunderstorm winds estimated near 60 mph knocked down multiple trees and utility wires in and around the city of York.

Thunderstorm Wind, York

When
April 16, 7:30 PM EST
Where
York County, Shrewsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.770, -76.680

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Shrewsbury.

Flash Flood, York

When
April 16, 10:00 PM EST to 11:30 PM EST
Where
York County, 1.31 mi NE of Andersontown to 2.98 mi ESE of Andersontown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.164, -76.913

Flash flooding resulted in a water rescue in Fairview Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290039, 300519, 300526, 300555, 300509, 300560, 300566, 290042, 290046, 290044, 290045, 300567.